Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 5, NWS Albuquerque, NM

March 16, 2008

NWS Albuquerque, NM issued this high wind warning at Mar 16, 2008, 3:08 AM MDT. It took effect at Mar 16, 2008, 9:00 AM MDT. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2008, 3:08 AM MDT (09:08 UTC)
In effect from
Mar 16, 2008, 9:00 AM MDT
Expired
Mar 16, 2008, 10:50 AM MDT
In force
110 min
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KABQ 160908
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 AM MDT SUN MAR 16 2008

...WINDY DAY ACROSS MUCH OF NEW MEXICO TODAY...

.AN APPROACHING WEATHER SYSTEM OVER WESTERN ARIZONA WILL MOVE TO
WESTERN NEW MEXICO BY LATE THIS AFTERNOON. DEEPENING LOW PRESSURE
AT THE SURFACE NEAR THE TEXAS BORDER COMBINED WITH AN ASSOCIATED
COLD FRONT SWEEPING FROM WEST TO EAST ACROSS THE STATE WILL
PRODUCE RAPID INCREASES IN WIND SPEEDS THROUGH THE DAY TODAY.
EXPECT STRONGEST WINDS EXTENDING FROM THE NORTHEAST HIGHLANDS
SOUTH ACROSS THE EAST CENTRAL PLAINS. WINDS WILL REMAIN STRONG AND
GUSTY THROUGH THE EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.

NMZ005-011-161800-
/O.UPG.KABQ.WI.Y.0016.080316T1500Z-080317T0100Z/
/O.NEW.KABQ.HW.W.0005.080316T1500Z-080317T0100Z/
NORTHEAST HIGHLANDS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
INCLUDING THE CITIES OF...LAS VEGAS/RATON...MORIARTY/ESTANCIA
308 AM MDT SUN MAR 16 2008

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MDT THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

SOUTHEAST WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE SPEED TO
45 MPH LATE THIS MORNING...WITH GUSTS TO 60 MPH DEVELOPING BY
AFTERNOON. EXPECT STRONGEST WINDS OVER SUMMITS...THROUGH GAPS AND
PASSES...AND BELOW CANYONS. IN ADDITION TO STRONG WINDS...EXPECT
LOCALLY POOR VISIBILITIES IN BLOWING DUST.

EXPECT STRONGEST WINDS ALONG THE INTERSTATE 25 CORRIDOR FROM NEAR
PECOS TO THE COLORADO BORDER...OR FROM MILE POST 310 TO MILE POST
460...WITH DANGEROUS WINDS ACROSS MORA AND WESTERN SAN MIGUEL
COUNTIES. EXPECT STRONG SOUTHWEST WINDS ACROSS THE INTERSTATE 40
CORRIDOR FROM NEAR EDGEWOOD TO NEAR MILAGRO...OR FROM MILE POST
190 TO MILE POST 240.

EXPECT STRONG WINDS ALSO ACROSS HIGHWAY 56...STATE ROAD
120...STATE ROAD 104...HIGHWAY 84...HIGHWAY 385...AND HIGHWAYS 60
AND 54.

WIND SPEEDS WILL DECREASE GRADUALLY DURING THE EVENING TO EASE
THESE DANGEROUS WIND CONDITIONS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

THOSE DRIVING LARGE OR TALL VEHICLES SHOULD EXPECT CROSS WINDS
CREATING DIFFICULTY IN KEEPING VEHICLES UNDER CONTROL.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

NMZ002>004-008>010-012-014>019-026-161800-
/O.CON.KABQ.WI.Y.0016.080316T1500Z-080317T0100Z/
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
SANGRE DE CRISTO MOUNTAINS-WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CONCHAS LAKE/GUADALUPE COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
INCLUDING THE CITIES OF...CHAMA/LOS ALAMOS...ESPANOLA...
RED RIVER/TAOS/SANTA FE...GALLUP/GRANTS...ALBUQUERQUE...
SANDIA PARK/CEDAR CREST...SANTA ROSA...GLENWOOD...SOCORRO...
CARRIZOZO...RUIDOSO...FORT SUMNER...ROSWELL
308 AM MDT SUN MAR 16 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
MDT THIS EVENING. 

WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE SPEED TO 35 MPH
THIS MORNING WITH GUSTS TO 50 MPH DEVELOPING BY AFTERNOON. EXPECT
STRONGEST WINDS OVER SUMMITS AND HILLTOPS...THROUGH GAPS AND
PASSES...AND BELOW CANYONS.

STRONG WINDS WILL BLOW ACROSS INTERSTATE 40 FROM THE ARIZONA LINE
EAST TO NEAR MONTOYA...OR FROM MILE POST ZERO TO MILE POST
310...AND OVER INTERSTATE 25 FROM SOCORRO COUNTY NORTH TO THE
COLORADO LINE...OR FROM MILE POST 100 TO MILE POST 460. 

WINDS WILL DECREASE GRADUALLY IN THE EVENING TO EASE THESE
HAZARDOUS WIND CONDITIONS.

BE CAREFUL WHILE DRIVING IN THE WIND ADVISORY AREA. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PAY EXTRA
ATTENTION TO CROSS WINDS.

$$

SHY
1 follow-up statement
000 
WWUS75 KABQ 161650
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1050 AM MDT SUN MAR 16 2008

...WINDY DAY ACROSS MUCH OF NEW MEXICO TODAY...

.AN APPROACHING WEATHER SYSTEM OVER ARIZONA WILL MOVE TO WESTERN
NEW MEXICO BY LATE THIS AFTERNOON. DEEPENING LOW PRESSURE AT THE
SURFACE NEAR THE TEXAS BORDER COMBINED WITH AN ASSOCIATED COLD
FRONT SWEEPING FROM WEST TO EAST ACROSS THE STATE WILL PRODUCE
RAPID INCREASES IN WIND SPEEDS THROUGH THE DAY TODAY. WINDS WILL
REMAIN STRONG AND GUSTY THROUGH THE EVENING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN.

NMZ005-011-170100-
/O.CAN.KABQ.HW.W.0005.000000T0000Z-080317T0100Z/
/O.EXA.KABQ.WI.Y.0016.000000T0000Z-080317T0100Z/
NORTHEAST HIGHLANDS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
INCLUDING THE CITIES OF...LAS VEGAS/RATON...MORIARTY/ESTANCIA
1050 AM MDT SUN MAR 16 2008

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM MDT THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE IN SPEED TO 25 TO
35 MPH THIS AFTERNOON WITH GUSTS TO 50 MPH. EXPECT STRONGEST WINDS
OVER SUMMITS AND HILLTOPS...THROUGH GAPS AND PASSES...AND BELOW
CANYONS. WATCH FOR AREAS OF BLOWING DUST WHICH WILL QUICKLY DROP
THE VISIBILITY TO UNDER A MILE AT TIMES.

WINDS WILL DECREASE GRADUALLY IN THE EVENING TO EASE THESE
HAZARDOUS WIND CONDITIONS.

BE CAREFUL WHILE DRIVING IN THE WIND ADVISORY AREA. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PAY EXTRA
ATTENTION TO CROSS WINDS.


$$

NMZ002>004-008>010-012-014>019-026-170100-
/O.CON.KABQ.WI.Y.0016.000000T0000Z-080317T0100Z/
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
SANGRE DE CRISTO MOUNTAINS-WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CONCHAS LAKE/GUADALUPE COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
INCLUDING THE CITIES OF...CHAMA/LOS ALAMOS...ESPANOLA...
RED RIVER/TAOS/SANTA FE...GALLUP/GRANTS...ALBUQUERQUE...
SANDIA PARK/CEDAR CREST...SANTA ROSA...GLENWOOD...SOCORRO...
CARRIZOZO...RUIDOSO...FORT SUMNER...ROSWELL
1050 AM MDT SUN MAR 16 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING. 

WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE IN SPEED TO 25 TO
35 MPH THIS AFTERNOON WITH GUSTS TO 50 MPH. EXPECT STRONGEST WINDS
OVER SUMMITS AND HILLTOPS...THROUGH GAPS AND PASSES...AND BELOW
CANYONS. WATCH FOR AREAS OF BLOWING DUST THAT WILL QUICKLY REDUCE
THE VISIBILITY TO UNDER A MILE AT TIMES.

WINDS WILL DECREASE GRADUALLY IN THE EVENING TO EASE THESE
HAZARDOUS WIND CONDITIONS.

BE CAREFUL WHILE DRIVING IN THE WIND ADVISORY AREA. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PAY EXTRA
ATTENTION TO CROSS WINDS.

$$

40

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Mar 16, 2:55 AM MDT, 13 minutes earlier.

Area forecast discussion, Mar 16, 2:55 AM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 AM MDT SUN MAR 16 2008

.DISCUSSION...
ACTIVE WX PATTERN FOR NM NEXT COUPLE OF DAYS AS BIG LUMBERING
UPPER LOW APPROACHES FROM THE W. BIGGEST TWO CONCERNS ARE WINDS
TODAY EXCEEDING ADVISORY CRITERIA ALL AREAS OF FCST AREA WITH
EXCEPTION OF NW PLATEAU AND THE E BORDER COUNTIES AND WITHIN THIS
LARGE AREA PLACING NE HIGHLANDS AND CENTRAL HIGH PLAINS/ESTANCIA
VALLEY IN A HIGH WIND WARNING. STRONG ENOUGH MID LEVEL JET STREAK
COMING OVER THAT AREA WITH COMBINATION OF SURFACE PRESSURE
GRADIENT...LAPSE RATE AND STRONG DAYTIME HEATING ENSURING SFC WIND
SPEEDS VERY CLOSE TO OR EXCEEDING THE LOWER WARNING SPEED
THRESHOLD. BLOWING DUST ALSO PRETTY GOOD BET ACROSS PORTIONS OF
WARNING AND ADVISORY AREAS. OTHER CONCERN WOULD BE THE UNION
CO...QUAY CO AND POSSIBLY CURRY AND EASTERN HARDING COUNTY AREAS
LOOKING AT THE POTENTIAL FOR ISOLATED SEVERE STORMS LATER THIS
AFTN AND EVE. WILL TAKE SOME TIME FOR ENOUGH LOWER LEVEL MOISTURE
TO ADVECT IN FROM THE SE TO REALLY HELP GET THINGS GOING...BUT
A FEW ELEVATED AND RATHER HIGH BASED STRONG STORMS WOULD CERTAINLY NOT
BE OUT OF THE QUESTION. A SIGNIFICANT NEGATIVE TO OVERCOME THERE
WOULD BE CAPPED ENVIRONMENT. ALSO OTHER CONCERN WILL BE WHETHER
BASES OF STORMS WILL BE SO HIGH THAT DOWNBURSTS MAY HAVE TROUBLE
OVERCOMING THE ELEVATED STORM ENVIRONMENT SUCH THAT WINDS CAN
ACTUALLY REACH THE GROUND...OR ENOUGH THAT IS TO REACH SEVERE
LIMITS. THIS AREA WILL BE BEHIND THE SFC BOUNDARY IN THE MODIFIED
AIRMASS. THIS IS STILL EARLY IN NM SEASONAL SEVERE T STORM
PERIOD...SO WITH LITTLE LOWER FREEZING LEVEL THAN USUALLY THE
CASE...WE MAY SEE A FEW SEVERE CRITERIA HAILSTONES REACHING THE
GROUND. AS FOR MORE WINTRY PCPN...STILL LOOKS LIKE RATHER SPOTTY
AND GENERALLY BELOW SNOW ADVISORY CRITERIA SNOW AMOUNTS EXPECTED N
AND W AREAS EVEN AT PEAK PCPN PERIOD TONIGHT INTO MONDAY. THUS NO
WINTER WX HIGHLIGHTS...AT LEAST GIVEN CURRENT SCENARIO.

43

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST OVER ALL BUT THE NORTHEAST CORNER OF
THE STATE...WHERE SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 18Z
AND CONTINUE THROUGH 23Z. SOME MAY BE STRONG TO SEVERE WITH LARGE
HAIL AND WINDS EXCEEDING 50 KTS. ELSEWHERE...WINDS SHIFTING TO
SOUTHWEST AND INCREASING SPEED AS WEATHER SYSTEM OVER SOUTHERN
CALIFORNIA MOVES TO WESTERN NEW MEXICO THROUGH THE DAY AND COLD
FRONT SWEEPS FROM WEST TO EAST ACROSS THE STATE. EXPECT GUSTS TO
40 KTS DEVELOPING BY AFTERNOON...WITH 50 KTS OR GREATER ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  27  50  26 /  10  20  30  10
GALLUP..........................  46  19  43  16 /  20  30  30  10
GRANTS..........................  50  19  45  19 /  10  20  20  10
GLENWOOD........................  61  29  50  31 /  20  20  20  20
CHAMA...........................  45  18  40   9 /  40  30  40  20
LOS ALAMOS......................  54  26  46  21 /  10   5  10  10
RED RIVER.......................  43  21  33  13 /  30  30  40  10
TAOS............................  53  21  44  19 /  10  20  20  10
SANTA FE........................  56  22  46  21 /  10   5   5  10
SANTA FE AIRPORT................  58  25  48  25 /   5   5   5  10
ESPANOLA........................  61  27  51  28 /  10   5   5  10
ALBUQUERQUE HEIGHTS.............  63  30  52  32 /   0   5   5  10
ALBUQUERQUE VALLEY..............  65  28  53  30 /   0   5   5   5
ALBUQUERQUE FOOTHILLS...........  61  28  51  29 /   0   5   5  10
ALBUQUERQUE WEST MESA...........  62  29  52  32 /   0   5   5   5
SOCORRO.........................  70  33  53  33 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........  55  25  44  24 /   5  10  10  10
MORIARTY/ESTANCIA...............  61  28  49  25 /   0   5   5  10
CARRIZOZO.......................  66  33  51  28 /   0   0   0  10
RUIDOSO.........................  60  30  44  24 /   0   5   5  20
RATON...........................  50  28  49  19 /  10  30  20  10
LAS VEGAS.......................  57  27  47  21 /   5  10  10  10
ROY.............................  59  36  51  28 /  10  10   5  10
CLAYTON.........................  60  36  52  27 /  30  60   5  20
SANTA ROSA......................  66  38  58  30 /   5   5   5  10
TUCUMCARI.......................  62  40  61  30 /  10  20   5  20
FORT SUMNER.....................  69  40  62  33 /   5  10   5  20
CLOVIS..........................  67  41  63  35 /   5  20   5  20
PORTALES........................  69  40  65  34 /   5  20   5  20
ROSWELL.........................  74  40  65  36 /   0   5   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ105>109.

WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ002>004-008>010-012-014>019-026.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ005-011.

&&

43/SHY
Hazardous weather outlook, Mar 15, 7:13 PM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
713 PM MDT SAT MAR 15 2008

NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE SUBSTANTIALLY ACROSS THE FORECAST AREA SUNDAY
MID MORNING AND AFTERNOON. THE STRONGEST WINDS WILL LIKELY DEVELOP
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS PORTIONS OF
THE RIO GRANDE VALLEY. SUSTAINED WINDS WILL REACH THE 35 TO 45 MPH
RANGE WITH WIND GUSTS BETWEEN 50 AND 60 MPH IN SOME LOCALES. BLOWING
DUST WILL REDUCE VISIBILITIES SHARPLY AT TIMES...ADDING TO THE
HAZARDOUS TRAVEL CONDITIONS. IN ADDITION...LOW RELATIVE HUMIDITIES
WILL COMBINE WITH THE STRONG WINDS CREATING CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN ALONG AND SOUTH OF INTERSTATE 40.

IN ADDITION TO THE WIND...THUNDERSTORMS ARE POSSIBLE OVER NORTHEAST
NEW MEXICO SUNDAY...WITH AN ISOLATED SEVERE STORM NOT OUT OF THE
QUESTION FROM ROUGHLY NARA VISA TO RATON...INCLUDING ALL OF UNION
COUNTY.

PRECIPITATION CHANCES WILL INCREASE DURING THE SUNDAY THROUGH MONDAY
NIGHT PERIOD AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES. AREAS
OF WINTRY PRECIPITATION WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF
NORTHERN AND WESTERN NEW MEXICO DURING THIS TIME. INDICATIONS STILL
ARE THAT THE PRECIPITATION WILL BE RATHER SPOTTY RATHER THAN
WIDESPREAD.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Nearby

High Wind Warnings in New Mexico, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.